Analytical Study of Freeway Reliability

by Abishai Polus, Sr. Research Assoc.; Road Safety Center, Technion City, Haifa, Israel,
Joseph L. Shofer, (M.ASCE), Prof. of Civ. Engrg.; Northwestern Univ., Evanston, Ill.,

Serial Information: Transportation Engineering Journal of ASCE, 1976, Vol. 102, Issue 4, Pg. 857-870

Document Type: Journal Paper


An operational measure of freeway reliability based on variations in lane occupancy is developed and applied to data from the Chicago area. Daily and seasonal variations in reliability are described. Two models to predict freeway reliability as a function of design and traffic characteristics are presented and tested. Both show capabilities to predict freeway reliability given mean lane occupancy and the number of lanes. The use of reliability as a factor on design and evaluation is proposed.

Subject Headings: Highways and roads | Traffic models | Highway and road design | Seasonal variations | Chicago | Illinois | United States

Services: Buy this book/Buy this article


Return to search